Kansas, 2019

Flash Flooding and Hail in Kansas, June 1, 2019

June 1, 2019 · NWS DDC · 4 events in 2 counties and zones

An isolated severe thunderstorm produced large hail and subsequently flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe thunderstorm produced large hail and subsequently flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 1, 3:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 1, 3:35 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
435 PM CDT Sat Jun 1 2019

...Updated Aviation...

.SHORT TERM...(This afternoon through Sunday night)
Issued at 1200 PM CDT Sat Jun 1 2019

Small morning MCS was exiting SW KS into NW Oklahoma late this
morning. An outflow boundary eminating from this activity is noted
on satellite, trailing through the northern panhandles and far SW
zones. Mesoanalysis shows instability building strongly and
quickly just south of this outflow boundary, with CAPE already in
excess of 3000 J/kg as of 11 AM. The latest HRRR iterations
redevelop convection along this SW KS/OK border region by 3-4 pm,
with 12z NAM/GFS subsequently spreading a convective complex
across the southern zones overnight tonight. Consensus from models
is pretty clear that convective coverage will favor areas south
of US 50 through tonight, and many northern zones may remain dry.
With broad upper ridging aloft, support aloft is weak/marginal,
but directional shear and abundant CAPE should allow for some
convective organization, at least early in the convective cycle.
Initial risk from early storm development late this afternoon will
be large hail, when CAMs suggest several left- moving supercells
are possible. With the old outflow boundary in the vicinity acting
as a source for additional vorticity, can't rule out a tornado or
two through this evening, most likely in the Elkhart- Liberal
vicinity through 7 pm. After that, threats will transition to
heavy, flooding rain and strong winds. Slight risk (15% wind/hail,
2% tornado probabilities from SPC) are justified.

Tonight, behind any convective complex, moist easterly upslope
components will encourage stratus and fog development through
Sunday morning. 12z NAM in particular is bullish with fog
development Sunday morning, and with wet soils/standing water will
need to monitor for fog coverage/impact.

After a probable small break in convective coverage early/midday
Sunday, all models regenerate thunderstorms in the region Sunday
afternoon and Sunday night. Models all agree on this; the question
is one of mode, placement, severity and hazards. 12z NAM/GFS
seem to fall in line with SPC Day 2, with scattered supercells
from NE New Mexico to SE Colorado initially, growing upscale into
another complex as activity evolves eastward into Kansas Sunday
evening. Broadbrushed chance category pops for all zones Sunday PM
with this expected evolution. With established moist SEly
boundary layer inflow late Sunday, any convective complex may be
more organized/intense, compared to Saturday's activity.

Through the weekend, will need to keep abreast of the flooding
threat. Will continue to assess the need for a flash flood watch,
with repeated rounds of heavy rain expected through Sunday and
beyond. In this pattern, training heavy rains over wet soils will
likely be the primary hazard, more so than hail/wind.

.LONG TERM...(Monday through Saturday)
Issued at 225 PM CDT Sat Jun 1 2019

A stagnant but convectively active period is expected Monday
through Wednesday. A weak 577 dm upper low and elongated trough
centered in southern California at 7 pm Monday will crawl eastward
to southern Arizona Tuesday, and weakening to an open shortwave
trough as it arrives on the plains Wednesday. Various weak
disturbances embedded in the flow, ahead of this approaching
system, will interact with reservoirs of instability to produce
daily rounds of mainly afternoon/nighttime thunderstorms each day
Monday through Wednesday. Assessing severe potential on each of
these days is largely a futile endeavor more than a day in
advance, as the previous day's convection will determine coverage
and outcome of the next day's convection. It's getting to be that
time of year when, in the absence of stronger synoptic forcing,
mesoscale/outflow influences become more important in convective
evelution. That all said, the clear message is: repeated rounds
of thunderstorms and heavy rain are appearing likely for this
three day period on top of very wet antecedent soil conditions.
Flash flooding will be a concern through Wednesday, and a flash
flood watch may eventually be needed. Pending mesoscale details,
broadbrushed chance category pops for most zones for this three
day period. With the moisture supply remaining high, and no
change in airmass, temperatures will change little on a daily
basis, with highs in the low to mid 80s, and lows in the upper 50s
and lower 60s.

A drier pattern is expected to emerge beginning Thursday. 12z
ECMWF strengthens the upper low a bit to 575 dm over NE Oklahoma
at 7 pm Thursday, which would spread sinking subsidence over SW KS
and put an end to the thunderstorm machine. GFS and the model
blend is a little slower with this, hanging onto chance pops for
the eastern zones for one more day Thursday. Certainly by Friday,
as the upper low migrates into the Mississippi valley, and ridging
builds along the spine of the Rockies, a dry forecast looks
appropriate with drier subsidence in place.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 435 PM CDT Sat Jun 1 2019

Still expecting scattered convection near GCK, LBL and DDC over
the next few hours. Using the HRRR as a guide, included convective
TEMPO groups through 04z Sun. Low confidence if any terminal will
be directly impacted, and continued to keep HYS dry. With moist
upslope boundary layer flow tonight, models continue to produce
stratus, but have backed on forecasting IFR ceilings through
Sunday morning. Consensus is VFR/MVFR stratus will prevail.
Outside of convection, light easterly wind components will prevail
through Sunday morning. After 15z Sun, SE winds increase, gusting
in the 20-25 kt range. Another round of convection is expected
Sunday afternoon and night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  79  61  80 /  40  30  50  30
GCK  58  79  59  84 /  30  20  50  20
EHA  58  82  59  84 /  40  40  60  20
LBL  62  80  61  82 /  40  40  60  20
HYS  56  76  60  79 /  10  10  50  50
P28  60  78  62  80 /  40  40  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jun 1, 1:58 AM CST, 15 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
258 AM CDT Sat Jun 1 2019

KSZ030-031-043>046-061>066-074>081-084>090-020800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
258 AM CDT Sat Jun 1 2019 /158 AM MDT Sat Jun 1 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Slight risk for severe weather is expected today between 4 and 10
pm. Main threats will be hail up to the size of golf balls and
damaging winds 60 mph or greater.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Severe weather could be possible again Sunday night into Monday
morning with hail, wind, and flooding rains possible. Storms will
be possible through Friday with more chances of severe storms and
flash flooding.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Elevated risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 4 to 10 PM today mainly
along and south of K-96.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 1, 3:53 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
453 PM CDT Sat Jun 1 2019

KSZ063-075-076-012245-
Finney KS-Grant KS-Haskell KS-
453 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY...EAST
CENTRAL GRANT...NORTHWESTERN MEADE AND HASKELL COUNTIES UNTIL 545 PM
CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ryus, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sublette, Satanta, Tice, Ryus and Plymell.

LAT...LON 3740 10101 3751 10120 3781 10103 3781 10077
      3745 10065 3740 10065
TIME...MOT...LOC 2153Z 214DEG 16KT 3754 10105

FINCH

The radar

The Dodge City radar (KDDC), 98 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood. Local standard time, as filed.

Hail, Haskell

When
June 1, 5:00 PM CST
Where
Haskell County, 1.78 mi WNW of Satanta Muni Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.460, -101.010

Hail, Haskell

When
June 1, 5:05 PM CST
Where
Haskell County, 1.78 mi WSW of Satanta Muni Arpt
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
37.440, -101.010

Flash Flood, Haskell

When
June 1, 5:56 PM CST to 8:56 PM CST
Where
Haskell County, 0.55 mi W of Satanta to 0.22 mi W of Satanta
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.430, -100.990

Water was over the road on the south side of Satanta.

Flash Flood, Hamilton

When
June 1, 7:00 PM MST to 10:00 PM MST
Where
Hamilton County, 7.62 mi N of Syracuse to 7.56 mi N of Syracuse
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.090, -101.760

Water was crossing Highway 27 near CR13.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839849, 839850, 839846, 839848.